Kentucky, 2014

Flash Flooding in Kentucky, August 31, 2014

August 31, 2014 · NWS JKL · 2 events in 1 county or zone

Scattered strong thunderstorms brought isolated instances of very heavy rainfall and flooding to portions of eastern Kentucky during the evening and early overnight hours of August 31st. The hardest hit areas were in Powell county where numerous roads were flooded and two bridges were washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong thunderstorms brought isolated instances of very heavy rainfall and flooding to portions of eastern Kentucky during the evening and early overnight hours of August 31st. The hardest hit areas were in Powell county where numerous roads were flooded and two bridges were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 31, 9:38 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 31, 9:38 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1038 PM EDT SUN AUG 31 2014

.UPDATE...
ISSUED AT 1038 PM EDT SUN AUG 31 2014

HEAVIEST RAIN SHIFTED NORTH OF THE ORIGINAL FLASH FLOOD WATCH
AREA...AND HAVE DROPPED THE FLASH FLOOD WATCH. HOWEVER A FLASH FLOOD
WARNING...WHICH IS IN EFFECT UNTIL 1 AM...IS IN EFFECT FOR AREAS
JUST NORTH OF THE ORIGINAL WATCH. IFLOWS GAGES IN POWELL COUNTY
INDICATE 0.68 INCHES IN 30 MINUTES AT CLAY CITY WITH 1.88 INCHES IN
THE LAST 3 HOURS. STANTON HAD 0.76 INCHES IN 30 MINUTES AND 1 INCH IN
1 HOUR. QPE SHOWS 3 HOUR FLASH FLOOD GUIDANCE HAS BEEN EXCEEDED IN
PARTS OF POWELL COUNTY...AND SOME OF THE HEAVIEST RAIN HAS OCCURRED
IN IDENTIFIED FLASH FLOOD PRONE AREAS. ONCE THE CURRENT CLUSTER OF
HEAVY RAIN MOVES NORTHEAST AND DIMINISHES...THE REMAINDER OF THE
NIGHT SHOULD BE MORE QUIET. HAVE UPDATED FORECAST FOR LATEST TRENDS.

UPDATE ISSUED AT 834 PM EDT SUN AUG 31 2014

UPDATED NDFD AND ASSOCIATED PRODUCTS BASED ON LATEST OBSERVATIONAL
TRENDS. HEAVIEST SHOWERS AND THUNDERSTORMS HAVE SHIFTED JUST NORTH OF
THE FLASH FLOOD WATCH AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS
OVER THE SW PART OF THE FORECAST AREA ARE HEADED TOWARDS THE WATCH
AREA...BUT CURRENT INDICATIONS ARE THAT THIS ACTIVITY WILL DIMINISH
AS IT MOVES NORTHEAST. WILL CONTINUE TO MONITOR THE HEAVY RAIN THREAT
OVER THE NEXT 1 TO 2 HOURS...BUT WILL LIKELY BE ABLE TO CANCEL THE FLASH
FLOOD WATCH EARLY. IF CURRENT TRENDS CONTINUE WILL LIKELY BE ABLE TO
CANCEL THE WATCH AROUND 10 PM EDT.

UPDATE ISSUED AT 628 PM EDT SUN AUG 31 2014

TRAINING SHOWERS AND THUNDERSTORMS MOVING FROM SW TO NE ACROSS THE
CENTRAL PART OF THE FORECAST AREA LATE THIS AFTERNOON AND EARLY
EVENING...WILL CONTINUE FOR THE NEXT COUPLE OF HOURS. WITH PWS IN
EXCESS OF 2 INCHES AND SOME SPOTS ALREADY RECEIVING IN EXCESS OF ONE
INCH OVER THE PAST 2 TO 3 HOURS HAVE EXPANDED AND EXTENDED THE FLASH
FLOOD WATCH FOR THE CENTRAL PART OF THE FORECAST AREA. THE FLASH
FLOOD WATCH IS NOW IN EFFECT UNTIL MIDNIGHT FOR A SWATH OF COUNTIES
FROM JACKSON TO MARTIN AND PIKE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 315 PM EDT SUN AUG 31 2014

NONE OF THE MODELS ARE REALLY HANDLING THIS AFTERNOONS SHOWER AND
STORM ACTIVITY VERY WELL. AS IT STANDS...THE NAM12 IS CLOSEST BUT
STILL IS NOT DOING A VERY GOOD JOB. AS FOR TONIGHT THROUGH THROUGH
TUESDAY NIGHT...A BLEND OF THE VARIOUS SHORT TERM MODELS WAS USED DUE
TO UNCERTAINTY...WITH SOME MASSAGING DONE TO MAKE THE RESULTING
FORECAST GRIDS LOOK REASONABLE. A WEAK ATMOSPHERIC WAVE WILL CONTINUE
TO MOVE ACROSS THE TENNESSEE VALLEY AND EVENTUALLY ACROSS KENTUCKY
AND THEN THE OHIO VALLEY THIS EVENING. SHOWERS AND STORMS ARE
BEGINNING TO INCREASE IN COVERAGE THIS AFTERNOON AS THE WAVE MOVES
THROUGH. OVER THE NEXT FEW HOURS WE CAN EXPECT TO SEE SCATTERED TO
NUMEROUS SHOWERS AND STORMS...ALL WITH THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL. ONCE THE SUN BEGINS TO SET...THE LOSS OF
HEATING...AND THE MOVEMENT OF THE WAVE OUT OF THE AREA INTO THE OHIO
VALLEY AND POINTS NORTH...SHOWERS AND STORMS WILL QUICKLY DECREASE IN
COVERAGE. THE OVERNIGHT HOURS MAY FEATURE SOME ISOLATED
ACTIVITY...BUT BY SUN RISE ON MONDAY THE AREA SHOULD BE FREE OF RAIN.
AFTER A LULL DURING THE DAY ON MONDAY AND AGAIN MONDAY NIGHT...A
FAIRLY WELL DEFINED COLD FRONT WILL FINALLY APPROACH THE AREA FROM
THE NORTHWEST...AS A LARGE TROUGH OF LOW PRESSURE ALOFT PUSHES OFF TO
THE EAST OUT OF THE NORTHERN PLAINS. SHOWERS AND STORMS FIRE ALONG
THIS FRONT AS IT MOVES ACROSS INDIANA AND CENTRAL KENTUCKY. BY 12Z ON
TUESDAY WE SHOULD BEGIN TO SEE ISOLATED TO PERHAPS SCATTERED SHOWERS
AND STORMS BEGIN MOVING INTO OUR NORTHWESTERN COUNTIES. A FLOOD WATCH
IS IN EFFECT UNTIL 6 PM THIS EVENING...AND WE WILL BE LEAVING THIS IN
PLACE SINCE IT IS BEGINNING TO RAIN A BIT MORE ACROSS THE AREA. THE
EVENING SHIFT WILL DO AS THEY SEE FIT WITH THE FLOOD WATCH.
TEMPERATURES DURING THE SHORT TERM WILL LIKELY BE ABOVE NORMAL DUE
TO THE PERSISTENT SOUTHERLY FLOW AND MOISTURE FEED OFF THE GULF OF
MEXICO. TOMORROWS HIGHS ARE EXPECTED TO TOP OUT IN THE MID TO UPPER
80S...WITH LOWS TONIGHT AND TOMORROW IN THE MID TO UPPER 60S.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 328 PM EDT SUN AUG 31 2014

THE MODELS START OUT IN GOOD AGREEMENT WITH FAIRLY ZONAL FLOW ACROSS
THE US WITH AN UPPER TROUGH OVER THE CENTRAL US. AT THE
SURFACE...THE BERMUDA HIGH IS RETREATING TO THE EAST AS THE UPPER
TROUGH APPROACHES FROM THE WEST. A SURFACE LOW WILL BE LOCATED OVER
THE GREAT LAKES WITH A COLD FRONT EXTENDING ACROSS SOUTHEASTERN
WISCONSIN AND THEN CURVING ACROSS THE TEXAS PANHANDLE. WARM MOIST
AIR IS IN PLACE OVER EASTERN KENTUCKY AND WILL RESULT IN THE
POTENTIAL FOR SOME AIR MASS THUNDERSTORMS OVER EASTERN KENTUCKY
MOSTLY IN THE AFTERNOON AND EVENING HOURS. THE UPPER TROUGH WILL BE
MOVING TO THE EAST AND IT WILL PUSH A COLD FRONT INTO THE AREA ON
TUESDAY NIGHT. THIS FRONT MOVE TO THE SOUTH OF THE AREA BY WEDNESDAY.
ON WEDNESDAY MORNING THE UPPER FLOW WILL BE VERY ZONAL ACROSS THE US
WITH HIGH PRESSURE IN PLACE AT THE SURFACE WHICH WILL STAY IN PLACE
ON THURSDAY AND FRIDAY. THIS WILL ALLOW FOR WARM MOIST FLOW WITH
AFTERNOON AND EVENING AIR MASS THUNDERSTORMS THROUGH FRIDAY. BY
SATURDAY MORNING A DEVELOPING SHORT WAVE TROUGH WILL BE PUSHING A
COLD FRONT INTO THE BLUEGRASS. THIS WILL INCREASE THE SHOWER AND
THUNDERSTORM COVERAGE FOR THE WEEKEND. BY THE END OF THE
PERIOD...THE TIMING OF THE SHORT WAVES BEGIN TO DIFFER AND
CONFIDENCE STARTS TO PLUMMET. PREFER THE SLOWER ECMWF SOLUTION TO
THE GFS. FOR TEMPERATURES...STAYED CLOSE TO THE MODEL BLEND AS THE
MODELS WERE IN BETTER THAN AVERAGE AGREEMENT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 740 PM EDT SUN AUG 31 2014

A WEATHER DISTURBANCE MOVING ACROSS KY WILL KEEP SHOWERS AND A FEW
THUNDERSTORMS IN THE AREA FOR THE FIRST PART OF THE EVENING. MVFR TO
IFR CONDITIONS CAN BE EXPECTED IN AND NEAR SHOWERS WITH VFR
CONDITIONS ELSEWHERE. ANY THUNDERSTORM ACTIVITY WILL BE TOO ISOLATED
TO MENTION IN THE TAFS. SHOWERS WILL TAPER OFF THIS EVENING...BUT
CEILINGS WILL LOWER AND FOG WILL FORM...WITH IFR CONDITIONS EXPECTED
TO PREVAIL FOR THE LATTER PART OF THE NIGHT INTO THE MORNING ON
MONDAY. CONDITIONS WILL IMPROVE DURING THE MORNING ON MONDAY...WITH
VFR CONDITIONS EXPECTED BY LATE MORNING. VFR CONDITIONS WILL THEN
PREVAIL FOR THE REMAINDER OF THE DAY ON MONDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SBH
SHORT TERM...AR
LONG TERM...JJ
AVIATION...SBH
Hazardous weather outlook, Aug 31, 9:14 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1014 PM EDT SUN AUG 31 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1014 PM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE EARLY TONIGHT...MAINLY NEAR AND NORTH OF
THE MOUNTAIN PARKWAY. HEAVY RAIN MAY LEAD TO LOCALIZED FLASH
FLOODING. PATCHY DENSE FOG IS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY THROUGH
SATURDAY...MAINLY DURING EACH AFTERNOON AND EVENING. SOME OF THE
THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING COULD BECOME STRONG
AND PRODUCE GUSTY WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HEAVY RAIN OR
HIGH WATER TO THE NATIONAL WEATHER SERVICE.

SBH

In the hours before

Special weather statement, Aug 31, 6:01 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
701 PM EDT SUN AUG 31 2014

KYZ058>060-104-106-108-010000-
MENIFEE-POWELL-ELLIOTT-ESTILL-MORGAN-WOLFE-
701 PM EDT SUN AUG 31 2014

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 800 PM EDT SUNDAY EVENING...

   MENIFEE...
   NORTHERN MORGAN...
   POWELL...
   NORTHWESTERN WOLFE...
   WESTERN ELLIOTT AND
   ESTILL.

AT 701 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR HAYSTACK...OR 7 MILES SOUTH OF FRENCHBURG...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MARIBA AROUND
710 PM EDT...DENNISTON AROUND 715 PM EDT...WELLINGTON AROUND 720 PM
EDT...ARTVILLE AROUND 725 PM EDT...AND EBON AROUND 730 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH...AND POSSIBLY
CLOUD TO GROUND LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3799 8302 3759 8411 3785 8409 3784 8402
      3787 8403 3792 8393 3791 8378 3798 8377
      3803 8366 3801 8358 3806 8357 3805 8347
      3803 8346 3804 8340 3813 8322 3817 8320
      3818 8326 3822 8317
TIME...MOT...LOC 2301Z 241DEG 22KT 3786 8364

GREIF
Special weather statement, Aug 31, 6:58 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
758 PM EDT SUN AUG 31 2014

KYZ051-052-059-060-104-106-010100-
MENIFEE-POWELL-ROWAN-BATH-ELLIOTT-MORGAN-
758 PM EDT SUN AUG 31 2014

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 900 PM EDT SUNDAY EVENING...

   MENIFEE...
   NORTHWESTERN MORGAN...
   EASTERN POWELL...
   ROWAN...
   SOUTHEASTERN BATH AND
   ELLIOTT.

AT 757 PM EDT...A TRAINING AREA OF SHOWERS AND STRONG THUNDERSTORMS
WAS LOCATED NEAR FRENCHBURG...MOVING NORTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SCRANTON AROUND
805 PM EDT...BIG WOODS AROUND 810 PM EDT...BANGOR AROUND 815 PM
EDT...BANGOR AROUND 820 PM EDT...AND LICK FORK AROUND 825 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH...AND POSSIBLY
CLOUD TO GROUND LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3823 8330 3820 8326 3820 8324 3824 8322
      3827 8316 3820 8305 3820 8301 3818 8295
      3809 8291 3775 8382 3776 8384 3791 8388
      3791 8378 3800 8376 3807 8381 3826 8347
      3831 8333
TIME...MOT...LOC 2357Z 245DEG 25KT 3799 8361

GREIF
Special weather statement, Aug 31, 8:48 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
948 PM EDT SUN AUG 31 2014

KYZ050-051-058>060-010245-
MENIFEE-MONTGOMERY-POWELL-BATH-ESTILL-
948 PM EDT SUN AUG 31 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1045 PM EDT SUNDAY EVENING...

   MENIFEE...
   SOUTHEASTERN MONTGOMERY...
   POWELL...
   SOUTHEASTERN BATH AND
   NORTHWESTERN ESTILL.

AT 948 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPOUT
SPRINGS...OR 7 MILES WEST OF STANTON...MOVING NORTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CLAY CITY
AROUND 955 PM EDT...STANTON AROUND 1000 PM EDT...CAT CREEK AROUND
1005 PM EDT...BEAN AROUND 1010 PM EDT...AND MEANS AROUND 1015 PM
EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH...AND CLOUD TO
GROUND LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE SIGNIFICANT PONDING OF WATER ON
AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3811 8356 3812 8355 3795 8344 3789 8349
      3772 8402 3784 8410 3785 8409 3783 8407
      3785 8406 3784 8402 3787 8403 3787 8400
      3792 8400 3794 8398 3813 8356
TIME...MOT...LOC 0148Z 244DEG 24KT 3784 8396

GREIF
Local storm report, Aug 31, 9:36 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1036 PM EDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HEAVY RAIN       STANTON                 37.85N 83.86W
08/31/2014  M0.76 INCH       POWELL             KY   MESONET

            THREE QUARTERS OF AN INCH OF RAIN REPORTED IN THE IFLOWS
            GAUGE AT STANTON IN THE PAST 30 MINUTES. 24 HOUR TOTAL
            2.52 INCHES.

&&

GREIF
Local storm report, Aug 31, 9:38 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1038 PM EDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       CLAY CITY               37.86N 83.93W
08/31/2014  M0.68 INCH       POWELL             KY   MESONET

            TWO THIRDS OF AN INCH OF RAIN FELL AT THE CLAY CITY
            IFLOWS GAUGE IN 30 MINUTES. 2.48 INCHES TOTAL FOR THE
            PAST 24 HOURS.

&&

GREIF
Special weather statement, Aug 31, 9:51 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1051 PM EDT SUN AUG 31 2014

KYZ060-104-106-010345-
MENIFEE-ELLIOTT-MORGAN-
1051 PM EDT SUN AUG 31 2014

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1145 PM EDT SUNDAY EVENING...

   EASTERN MENIFEE...
   MORGAN AND
   ELLIOTT.

AT 1051 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR WELLINGTON...OR 6 MILES EAST OF FRENCHBURG...MOVING EAST
AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...EBON AROUND
1100 PM EDT...OMER AROUND 1105 PM EDT...KELLACEY AROUND 1110 PM
EDT...ZAG AROUND 1115 PM EDT...AND YOCUM AROUND 1120 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND
CLOUD TO GROUND LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3817 8291 3811 8289 3800 8302 3793 8298
      3784 8345 3786 8349 3785 8352 3786 8366
      3799 8366 3805 8346 3803 8348 3803 8346
      3802 8346 3805 8343 3804 8340 3807 8335
      3809 8334 3820 8301
TIME...MOT...LOC 0251Z 252DEG 18KT 3793 8350

GREIF

The radar

The Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Powell

When
August 31, 10:43 PM EST to 11:59 PM EST
Where
Powell County, 2.82 mi N of Stanton to 3.14 mi N of Stanton Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.890, -83.860

Two bridges were reported to have been washed out along Jerrica Leigh Lane just to the east of KY Hwy 213.

Flash Flood, Powell

When
August 31, 11:12 PM EST to 11:59 PM EST
Where
Powell County, 2.17 mi NNE of Bowen to 1.4 mi NNE of Rosslyn
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.880, -83.757

Water was reported to be flowing over Upper Cane Creek and Lower Cane Creek Roads in a total of four locations with water still rising. As of 1225 am the county was working on closing the roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531754, 534515.